Alert archive / North Dakota / Winter Storm Warnings in 2024

Winter Storm Warning 4, NWS Bismarck, ND

November 18, 20248 counties in North Dakota

NWS Bismarck, ND issued this winter storm warning at Nov 18, 2024, 2:41 PM CST for 8 counties in North Dakota. It took effect at Nov 19, 2024, 9:00 AM CST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 2:41 PM CST (20:41 UTC)
In effect from
Nov 19, 2024, 9:00 AM CST
Expired
Nov 20, 2024, 9:33 AM CST
In force
25 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 15 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Nov 18, 11:56 AM CST, 2 hours 45 minutes earlier. Its key messages:

  • Winter Storm Watch in effect Tuesday morning through Wednesday afternoon for Bottineau, Rolette, McHenry, and Pierce counties. Impacts include the potential for 5 to 8 inches of snow, with locally higher amounts possible in the Turtle Mountains, and significantly reduced visibility
  • Confidence in snow totals remains lower for counties to the west and south of the watch. However, very strong winds with gusts of 40 to 55 mph are expected with this system Tuesday afternoon through Wednesday. Therefore, significantly reduced visibility is possible during any snow that falls.
Area forecast discussion, Nov 18, 11:56 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1156 AM CST Mon Nov 18 2024

.KEY MESSAGES...

- Winter Storm Watch in effect Tuesday morning through
  Wednesday afternoon for Bottineau, Rolette, McHenry, and
  Pierce counties. Impacts include the potential for 5 to 8
  inches of snow, with locally higher amounts possible in the
  Turtle Mountains, and significantly reduced visibility

- Confidence in snow totals remains lower for counties to the
  west and south of the watch. However, very strong winds with
  gusts of 40 to 55 mph are expected with this system Tuesday
  afternoon through Wednesday. Therefore, significantly reduced
  visibility is possible during any snow that falls.

&&

.UPDATE...
Issued at 1156 AM CST Mon Nov 18 2024

Little updates needed at this time. Precipitation timing today
through tonight looks to remain on track. A band of rain
changing to snow will push across the state from west to central
this afternoon through tonight, while a broad shield of rain
lifts across the east tonight. Compared current timing to the
latest hi-res guidance and the forecast overall remains on
track. Looking further, perhaps a mix of winter and wind
highlights will be needed Tuesday and Wednesday. Confidence
right now is not high enough for any highlight changes, thus
will maintain the ongoing Winter Storm Watch in the north.

UPDATE
Issued at 959 AM CST Mon Nov 18 2024

Limited updates needed this morning. Band of rain has formed in
eastern MT, although is a touch delayed getting into western ND.
Made some minor PoP adjustments to account for this. Otherwise
some increased cloud cover has also moved into the CWA. Adjusted
sky cover to account for this as well.

UPDATE
Issued at 552 AM CST Mon Nov 18 2024

The forecast remains on track. See discussion below for details
on the potential winter storm.

&&

.DISCUSSION...
Issued at 357 AM CST Mon Nov 18 2024

Confidence continues to increase that blocking high pressure
over Florida will eject strong upper low pressure from New
Mexico, through the Eastern Plains, and into eastern ND/western
MN today through Wednesday before ejecting off towards the
Great Lakes Region Wednesday night.

With increased confidence in significant winter weather impacts,
the main update with this forecast package is the issuance of a
Winter Storm Watch for Bottineau, Rolette, McHenry, and Pierce
counties from 9 am Tuesday until 6 pm Wednesday. These are the
counties where confidence in seeing at least 6 inches of snow
has increased to 60 to 80 percent. In addition to snowfall
totals, very strong winds will significantly reduce visibility
especially while snow is falling. And especially as snow ratios
increase significantly to greater than 15 to 1 later Tuesday
night and Wednesday.

For counties to the west and south of the watch, which are also
north or east of the Missouri River and north of I94, there is
a 40 to 70 percent chance of at least 4 inches of snow. With
forecast wind gusts of 40 to 55 mph, even these lesser amounts
of snow could cause high impacts. However, with uncertainty in
snow totals remaining fairly high in these areas, held off on
any further headlines at this time.

In regard to wind speeds, there will no doubt be a very tight
pressure gradient leading to gusty winds. However, neither CAA
nor pressure rises are overly impressive, while the 0Z EFI has
decreased a bit and is back under .9. Therefore, stuck with
generally 40 to 55 mph gusts that the NBM generated, with the
strongest values in the south central.

Snow is expected to end from west to east during the day
Wednesday, while winds should decrease significantly after
sunset. After which, mostly dry conditions are expected for the
remainder of the workweek. Weak shortwave energy could bring
additional light snow chances this weekend.

In addition to snow and blowing snow potential, a significant
decrease in temperatures is expected through the week. After
highs today reach the mid 40s to low 50s, highs Tuesday are
expected to be mostly in the 30s. Highs are then likely to be
in the 20s most days for most locations through the remainder of
the week, though 30 degree readings are possible mainly in the
southwest as well. Lows in the single digits above zero to the
teens are also expected for most locations, most nights this
week starting Tuesday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1156 AM CST Mon Nov 18 2024

VFR conditions are expected to start the forecast, although
increasing clouds will be found through this afternoon. A band
of rain will also push into the west this afternoon, possibly
bringing MVFR to perhaps IFR conditions. This evening through
tonight, look for a band of rain changing to snow to push across
the west and central, while eastern portions see rain develop.
Precipitation combined with low clouds will bring MVFR to IFR
conditions to most sites through tonight. Slight improvement may
be found across the west Tuesday morning into the afternoon,
with most central and eastern sites seeing rain and snow chances
continuing along with MVFR to IFR conditions. Light and variable
winds today will eventually become northwest and may be breezy
to windy tonight through Tuesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday morning through Wednesday
afternoon for NDZ004-005-012-013.

&&

UPDATE...Anglin
DISCUSSION...Telken
AVIATION...Anglin
Hazardous weather outlook, Nov 18, 11:45 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1145 AM CST Mon Nov 18 2024

NDZ004-005-012-013-191745-
Bottineau-Rolette-McHenry-Pierce-
1145 AM CST Mon Nov 18 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Watch is in effect Tuesday morning through
Wednesday afternoon. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report snowfall amounts and any
significant impacts.

NDZ001>003-009>011-021>023-025-035>037-191745-
Divide-Burke-Renville-Williams-Mountrail-Ward-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-
1145 AM CST Mon Nov 18 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds, snow, and blowing snow may significantly reduce
visibility and cause slippery road conditions Tuesday morning
through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report snowfall amounts and any
significant impacts.

NDZ017>020-031>034-040>048-050-051-191745-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1145 AM CST Mon Nov 18 2024 /1045 AM MST Mon Nov 18 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds are expected Tuesday through Wednesday. Combined
with light snow, significant reductions in visibility are possible
while any snow is falling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:01 AM CSTWinter Storm WatchBISBottineau, McHenry, Pierce, Rolette12 hr
Nov 18, 2:41 PM CSTWinter Weather AdvisoryBISBillings, Burke, Burleigh, Divide, Dunn, Foster and 12 more51 hr
Nov 18, 2:45 PM CSTWind AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Dunn and 14 more51 hr

Nearby

Winter Storm Warnings in North Dakota, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.